North Carolina, 2017Damaging Wind in North Carolina, May 29, 2017
May 29, 2017 · NWS MHX · 1 event in 1 county or zone
A severe thunderstorm produced a macroburst near Faison, causing |widespread tree damage and some scattered structural damage stretching |from around 2 miles southeast of Faison to nearly 6 miles southeast of Faison. |Light structure damage and uprooted trees were observed on McNeil Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced a macroburst near Faison, causing |widespread tree damage and some scattered structural damage stretching |from around 2 miles southeast of Faison to nearly 6 miles southeast of Faison. |Light structure damage and uprooted trees were observed on McNeil Road. |Further southeast, multiple outbuildings were significantly damaged on |Taylor Town Road. A few hog houses also sustained roof damage farther |down the road. On Friendship Church Road, substantial damage was |observed at a residence where a pine tree fell on a house. Multiple |trees were also snapped or uprooted farther to the southeast on |Friendship Church Road. The damaging winds were estimated to be 90 to |100 mph, with a path width of around 1 mile and a path length of about 4 |miles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 29, 8:40 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 29, 8:40 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 PM EDT Mon May 29 2017
.SYNOPSIS...
A weak cold front will drift into the region tonight then drift
back north on Tuesday. The front will stall near the area
through mid to late week then dissipate.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 940 PM Monday...A weak front has settled into the
northern portion of eastern NC as evidenced by easterly flow to
the north of it and southerly flow south. Several weak areas of
low pressure will move along it during the next 48 hours causing
the boundary to meander north and south across the region. This
boundary is likely to be the focus of the heaviest
precipitation through Wed night or Thu but it's location will be
difficult to forecast as it will be strongly modulated by
convective outflows. As expected conditions are becoming more
favorable for convection with showers and storms advancing
toward the region from the south and west as a mid level
shortwave approaches the area. Expect current activity to
rapidly develop into our region between 11 PM and 1 AM /3-5Z/
becoming most numerous from 1 AM through 5 or 6 AM with the best
coverage of showers and storms still expected over the northern
portion of the area. SPC has lowed the severe threat to
"Marginal". 0-6km bulk shear will be increasing but instability
should tend to weaken after midnight with loss of heating and
increasing surface CINH. The loss of instability might be
counteracted by increasing moisture advection as PW values
increase to around 2" and as warm advection aids lift overnight
so will still have a chance for an isolated marginally severe
wind gust or hail. Could see some minor localized flooding in
low lying and poor drainage areas that receive frequent
downpours. Another warm night with low temperatures in the upper
60s to lower 70s inland and northern Outer Banks and the lower
to mid 70s along the southeast coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 PM Monday...The combination of a stalled frontal
boundary near our CWA, strong mid-level shortwaves, and a deeper
plume of moisture in place versus recent days, will lead to a
decent chance of scattered showers and thunderstorms on Tuesday.
Expect more cloud cover with temperatures a few degrees cooler
than today. That cloud cover and increased precip will limit the
severe weather threat tomorrow and SPC has removed our area from
the Marginal threat for Tuesday. Will have PoPs in the 40-50 pct
range Tuesday...perhaps tapering a bit in the afternoon. High
temperatures will be in the mid 80s for most spots.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 pm Mon...An unsettled pattern will be the rule through
most of the long term period as shortwaves/disturbances move
through the region aloft, with a weak front lingering across or
near the area. These features will lead to continued low
confidence through the period due to timing and exact locations
of subtle short waves passing through the region. Models are
hinting at a better chance for showers/storms Sunday as a rather
deep upper trof pushes a surface cold front through the area.
Will cap PoPs at 50% for now on Sunday but later shifts may need
to increase to likely. Temps through Saturday continue quite
warm with 85-90 interior to around 80 on the beaches, with lows
in the upper 60s/lower 70s. Temps cool a bit Sunday into Monday
with highs lower to mid 80s with lows in the mid 60s to lower
70s.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 940 PM Mon...Looking at the potential for periods of sub
VFR conditions from around midnight to 5 or 6 am tonight as
showers and strong thunderstorms develop and move across the
area. The NAM BUFKIT soundings indicated a period of IFR
ceilings at the TAF sites after 5 AM through much of Tuesday
morning as easterly low level flow develops over the area in the
wake of the overnight convection. The models differed on the
extent of the easterly flow and thus the extent of these
potential low clouds so will hold off from including them in the
forecast and continue to monitor. VFR conditions are then
expected from late Tue morning through the afternoon outside
scattered showers and storms which are forecast to redevelop
with diurnal heating.
Long Term /Tuesday Night through Saturday/...
As of 3 pm Mon...Mainly VFR through the period, though
occasional periods of sub-VFR in mainly aftn/evening showers
and storms each day. Surface winds will be from the west to
southwest, less than 10 knots Wed and Thu, and 10-15 knots Fri
and Sat.
&&
.MARINE...
Short Term /Tonight and Tuesday/...
As of 940 PM Monday...A weak front has drifted south into the
northern waters this evening and will likely stall along the
coast on Tuesday. Speeds are forecast to be 15 kt or less all
waters through Tuesday but the wind direction forecast is more
problematic due to the differing model solutions on frontal
location late tonight and Tuesday. South of Cape Hatteras and
over the southern half of the Pamlico Sound the flow should be
S/SW through the period. To the north wind direction will be
more variable with E/SE flow tonight becoming NW Tuesday. Seas
are forecast to remain 2-3 ft through Tuesday.
Long Term /Tuesday Night through Saturday/...
Waters north of Ocracoke...Mainly southwest winds Tue night
through Wed night, then shifting winds Thu as a front moves in
and becomes stationary along the coast. Winds will begin to veer
to south once again Thu night into Fri, then southwest on
Saturday. Speeds will be 5-15 knots and seas 2-4 feet through
Friday. On Saturday a stronger front will approach from the
north. Speeds will increase a bit to 10-20 knots with seas 2-5
feet.
Waters south of Ocracoke...Mainly southwest winds 5-15 kt
through Friday. Winds will increase to 15-20 knots Saturday as a
strong front drops south toward the area. Seas mainly 2-4 feet
through Friday, building to 3-5 feet Sat.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...JME/HSA/SGK
MARINE...JME/CTC/HSA
Hazardous weather outlook, May 29, 3:37 AM EST, 18 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Mon May 29 2017
NCZ029-044>047-079>081-090>095-098-103-104-300845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
437 AM EDT Mon May 29 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Isolated thunderstorms will develop late today or this evening. A
couple of the storms could be strong with gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are expected Tuesday afternoon and evening. A
few of these storms could become strong with gusty winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 9:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1054 PM EDT MON MAY 29 2017
NCZ079-090>092-098-300345-
Greene-Onslow-Jones-Lenoir-Duplin-
1054 PM EDT MON MAY 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
SOUTHWESTERN GREENE...NORTHWESTERN ONSLOW AND NORTHERN DUPLIN
COUNTIES...
At 1053 PM EDT, a strong thunderstorm was located near Clinton,
moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Kinston, Warsaw, La Grange, Mount Olive, Kenansville, Kinston
Regional Jetport, Faison, Pink Hill, Calypso and Hookerton.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3516 7789 3518 7783 3534 7782 3538 7780
3541 7781 3546 7758 3496 7751 3494 7815
3508 7816 3509 7817
TIME...MOT...LOC 0253Z 263DEG 52KT 3509 7836
27Thunderstorm Wind, Duplin
- When
- May 29, 10:20 PM EST to 10:25 PM EST
- Where
- Duplin County, 1.79 mi NE of Bowdens to 1.13 mi E of Friendship
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.090, -78.100
A severe thunderstorm produced a macroburst near Faison, causing |widespread tree damage and some scattered structure damage stretching |from around 2 miles southeast of Faison to nearly 6 miles southeast of Faison. |Light structure damage and uprooted trees were observed on McNeil Road. |Further southeast, multiple outbuildings were significantly damaged on |Taylor Town Road. A few hog houses also sustained roof damage farther |down the road. On Friendship Church Road, substantial damage was |observed at a residence where a pine tree fell on a house. Multiple |trees were also snapped or uprooted farther to the southeast on |Friendship Church Road. The damaging winds were estimated to be 90 to |100 mph, with a path width of around 1 mile and a path length of about 4 |miles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 29, 201712 injured · $3.5 million · 78 kt wind · 5 events
- Coastal Flood in Texas, May 29, 2017$110,000 · 2 events
- Hail and Damaging Winds in South Carolina, May 29, 2017$200 · 2.75 in hail · 33 events
- Hail and Damaging Wind in North Carolina, May 29 to 30, 2017$25,000 · 52 kt wind · 2 events
- Damaging Winds in Georgia, May 29, 2017$19,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 201752 kt wind · 13 events
- Hail and Damaging Winds in Ohio, May 29, 2017$13,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 20175 events
- Hail and Damaging Winds in Georgia, May 29, 20171 in hail · 4 events
- Damaging Winds in North Carolina, May 29, 201750 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 29, 2017$7,000 · 1 in hail · 3 events
- Hail in Texas, May 29, 20171.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702299.